Utah, 2017

High Wind in Utah, March 5 to 6, 2017

March 5 to 6, 2017 · NWS GJT · 2 events in 2 counties and zones

A strong cold front tracked through the area and produced substantial wind gusts in some eastern Utah valleys.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A strong cold front tracked through the area and produced substantial wind gusts in some eastern Utah valleys.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 5, 4:11 PM MST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 5, 4:11 PM MST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
411 PM MST Sun Mar 5 2017

.SHORT TERM...(Tonight through Monday night)
Issued at 307 PM MST Sun Mar 5 2017

The models were trending a bit deeper with the trough along the
left coast and this morning's 12Z hand analysis verified this
trend. The response is a slower moving cold front and a slightly
better tap of moisture into our southern mountains. However this
is not the atmospheric river moisture from earlier this winter and
the 12z soundings show a very large dry layer to be overcome to
get precipitation to the lower elevations. The persistent
southerly flow into the fertile crescent of SW Colorado has
allowed saturation to drop to at least 8000 feet late this
afternoon. Advisories where hoisted earlier to day for this snow
event which when combined with the strong winds aloft will create
very hazardous travel conditions. The mountain wave clouds
produced by the moisture aloft had limited the stronger wind gusts
earlier this afternoon under a weaker pressure gradient. This
gradient is re-tightening as the cold front moves into W.Utah and
this will help keep winds up most areas through the fropa. Expect
the strongest gusts and burst of precipitation to accompany the
front. This will limit the accumulations in the lower elevations
as the mixing keeps temperatures up and dry air moves in behind
the front. That is not to say near whiteout conditions and a quick
burst of snow is not likely in many areas, but it will limit a lot
of the lower elevations from getting significant snow. The south
and west facing slopes will do the best with this storm and
frontal passage overnight. Lingering cold advection and related
instability will continue to bring right side up snow to the
north facing slopes through tomorrow with a downturn expected by
sunset. We will be well on the back side of the storm Monday night
but the jet will be lifting northward as heights increase with a
building ridge to the West. Weak lift associated with channelized
vorticity and WAA aloft will bring another shot of light snow
during the early morning hours Tuesday. Not expected significant
accumulations attm but it will be very high density snow as
dendritic temperatures will be favorable as this forcing moves
through.

.LONG TERM...(Tuesday through Sunday)
Issued at 307 PM MST Sun Mar 5 2017

Stability will be increasing aloft as the jet continues to lift
north and warmer temperatures spill in behind. There will be some
elevated moisture hitting the far northern Park range which could
lead to some very light snow or flurries through the day.
Temperatures will be starting a decent warming trend on Tuesday
that should continue through the week.

During the midmorning hours on Wednesday, a subtle ripple in the
zonal flow at 500mb will pass through northwestern Colorado. As
this feature passes through, a slight uptick in moisture and flow
around 700 mb may be enough for a brief period of light snow in
the Flat Tops, Gore, and Park ranges. This weak system will
quickly exit to the east leaving a partly cloudy and dry evening
for the region Wednesday night.

Thursday and Friday will turn out dry for the forecast area as
faster flow and moisture aloft remain to the north of the Wyoming
border. By Friday afternoon, clouds will be on the increase as a
dip in the jet stream guides the storm track farther south into
northern Utah. 12z forecast guidance is in agreement showing a
very weak trough passing through quickly around midnight Saturday.
Ahead of this system, a few higher-elevation showers are possible
from early Friday evening into the early morning hours Saturday.
Precipitation totals will not amount to much given the moisture-
starved nature of this system and its quick movement. Saturday
afternoon will turn out mostly dry except for a few lingering snow
showers in the central mountains. Forecast guidance diverges
significantly after Saturday afternoon. The ECMWF indicates
ridging, with a mild and dry end to the weekend. The GFS keeps
things unsettled with valley rain and mountain snow through Sunday
night. This latest forecast package keeps precipitation chances
lower for Sunday. Forecast confidence beyond Saturday afternoon
is low at this time.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 401 PM MST Sun Mar 5 2017

Ceilings will continue to lower this evening as a cold front
approaches from the west. Anticipate MVFR ceilings early this
evening lasting through the overnight, with occasional IFR
heights during and after FROPA between 04z and 10z. VIS will
eventually lower as precipitation moves into terminal locations
after 04z. A notable wind shift will occur as the front crosses
the region; southwesterly winds will shift westerly and eventually
northwesterly. The front will pass KVEL first around 04z, GJT
around 07z, and will make it through EGE, ASE, and TEX by 09z.
Conditions will slowly improve after 18z Monday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 11 PM MST this evening for COZ003-004-009-
     010-012-013-017>019.

     Wind Advisory until 3 AM MST Monday for COZ001-002-006-007-011-
     020-021.

     Wind Advisory from 8 PM this evening to 3 AM MST Monday for
     COZ005-008-014-022-023.

     Winter Weather Advisory until 6 PM MST Monday for COZ009-012.

     Winter Weather Advisory until noon MST Monday for COZ018-019.

     Winter Weather Advisory from 8 PM this evening to 6 PM MST
     Monday for COZ004-010-013.

UT...Wind Advisory until 11 PM MST this evening for UTZ023-025-028.

     Wind Advisory until 3 AM MST Monday for UTZ022-024-027-029.

&&

SHORT TERM...15
LONG TERM...15/MAC
AVIATION...CC
Hazardous weather outlook, Mar 5, 3:07 AM MST, 15 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
307 AM MST Sun Mar 5 2017

COZ001>014-017>023-UTZ022>025-027>029-061015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
307 AM MST Sun Mar 5 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong gusty southerly winds are expected to develop today ahead
of an approaching storm system. An associated cold front will move
through tonight into Monday bringing rain and snow to many areas.
Accumulating snow is expected for the mountains.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow will continue to accumulate in the mountains through Monday
afternoon. By Tuesday, conditions will start to improve as high
pressure builds in.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.

In the hours before

Local storm report, Mar 5, 3:59 PM MST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 PM MST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     NON-TSTM WND GST 1 NW NAPLES             40.44N 109.51W
03/05/2017  M45 MPH          UINTAH             UT   ASOS

            ASOS STATION VERNAL ARPT /VEL/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Mar 5, 4:43 PM MST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
443 PM MST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     NON-TSTM WND GST 2 NNW MONTROSE          38.51N 107.89W
03/05/2017  M46 MPH          MONTROSE           CO   ASOS

            ASOS STATION MONTROSE REGIONAL ARPT /MTJ/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Mar 5, 5:09 PM MST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
509 PM MST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     NON-TSTM WND GST 1 NW NAPLES             40.44N 109.51W
03/05/2017  M46 MPH          UINTAH             UT   ASOS

            ASOS STATION VERNAL ARPT /VEL/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Mar 5, 6:23 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
623 PM MST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     NON-TSTM WND GST 2 SE SILVERTON          37.79N 107.64W
03/05/2017  M69 MPH          SAN JUAN           CO   MESONET

            MESONET STATION KENDALL MOUNTAIN /CAKDL/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Mar 5, 6:43 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
643 PM MST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 2 ESE RED MOUNTAIN PASS 37.89N 107.68W
03/05/2017  M80 MPH          SAN JUAN           CO   MESONET

            MESONET STATION PUTNEY /CAPTY/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Mar 5, 6:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
644 PM MST SUN MAR 5 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 1 NW RED MOUNTAIN PASS  37.91N 107.73W
03/05/2017  M74 MPH          OURAY              CO   MESONET

            MESONET STATION SENATOR BECK /CASBK/.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
March 5, 7:00 PM MST to 9:00 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Wind gusts of 50 to 60 mph were measured across the area with a peak gust of 65 mph at an automated station south-southeast of Naples.

High Wind, Grand Flat and Arches

When
March 5, 9:30 PM MST to March 6, 1:00 AM MST
Where
Grand Flat and Arches forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Wind gusts 40 to 50 mph were measured across the area with a peak gust of 59 mph at the Bryson Canyon automated station.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2017Every state in 2017This day in weather historyWarnings in Utah, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688005, 688003.